[Skip to Navigation]
JAMA Ophthalmology Clinical Challenge
January 9, 2020

Corneal Deposits in a Patient With Anti–Interferon-γ Autoantibody Syndrome

Author Affiliations
  • 1School of Medicine, University of California, San Francisco
  • 2Department of Ophthalmology, University of California, San Francisco
  • 3Francis I. Proctor Foundation, University of California, San Francisco
JAMA Ophthalmol. 2020;138(3):310-311. doi:10.1001/jamaophthalmol.2019.4925

A woman in her 30s was referred for evaluation of corneal opacities. Her medical history was notable for keratoconjunctivitis sicca, Hashimoto thyroiditis, and anti–interferon-γ autoantibody syndrome treated with 6 monthly rituximab infusions (375 mg/m2 with 100 mg of methylprednisolone acetate). Infusions were given weekly for the first 3 weeks and then every 6 to 8 months based on a CD20 count. She had previously been diagnosed with disseminated Mycobacterium avium complex (MAC) infection requiring 2 years of treatment with rifabutin, 300 mg/d; ethambutol hydrochloride, 1000 mg/d; and clarithromycin in a divided dose, 500 mg twice a day. This treatment concluded 2½ years before presentation. In addition, she had a long-standing history of arthralgias with intermittent arthritis treated with hydroxychloroquine, 300 mg/d, that was discontinued 2 years before presentation. On examination, she had no visual concerns. Her visual acuity was 20/20 OU. Conjunctivas were normal, lenses were clear, and anterior chambers were deep and quiet. The results from the slitlamp examination showed numerous bilateral, peripheral light brown corneal opacities. The opacities were located in the far posterior corneae and were present circumferentially (Figure, A). There was no associated keratitis or corneal neovascularization. Anterior segment optical coherence tomographic findings showed focal areas of hyperreflectivity anterior to the Descemet membrane. Confocal microscopy revealed variably shaped, hyperreflective clusters of opacities just anterior to the endothelium (Figure, B).

Add or change institution
×